Drug eruptions

Published on 19/03/2015 by admin

Filed under Dermatology

Last modified 19/03/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 2.5 (2 votes)

This article have been viewed 502 times

Drug eruptions

Neil H. Shear and Sandra R. Knowles

Evidence Levels:  A Double-blind study  B Clinical trial ≥ 20 subjects  C Clinical trial < 20 subjects  D Series ≥ 5 subjects  E Anecdotal case reports

image

Drug eruptions are common drug-induced diseases, often with a known etiology but a poorly understood pathogenesis. Most cutaneous reactions are broadly classified as either allergic (immunologic) or idiosyncratic. Drug eruptions can range from a mild, simple exanthematous eruption to severe eruptions with systemic involvement, such as toxic epidermal necrolysis. The image above shows a widespread exanthematous eruption. This can be localized to skin or, in the presence of fever, may be part of a systemic reaction.

Management strategy

There are two steps in diagnosing drug eruptions. First, determine the morphology, e.g., exanthematous (‘maculopapular eruption’ – the most common), urticarial, blistering, or pustular. Second, look for signs of systemic involvement, such as fever, lymphadenopathy, or malaise. Examples of simple eruptions without systemic disease are maculopapular eruption, urticaria, fixed drug eruption, and drug-induced acne. Examples of complex eruptions with systemic disease are drug rash eosinophilia systemic syndrome (DRESS, also known as hypersensitivity drug reaction), serum sickness-like reaction, Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP).

After a diagnosis is considered, it is important to try and identify the relevant drug exposure, consider a differential diagnosis, and remember that each drug exposure has a possible etiologic role. In general, most drug eruptions occur within 3 months of starting therapy, although some eruptions can develop after 1 to 2 years (e.g., drug-induced lupus).

Treatment involves stopping drugs that have a high probability of being the cause, while providing supportive therapy for symptoms. Laboratory investigations may identify internal organ toxicity, and systemic therapy may be considered. The patient should be advised of the interpretation of the adverse event, what drugs were likely causes, whether tests will help confirm the cause, and what drugs should be avoided in the future. For severe reactions relatives may need to be informed, because some systemic reactions (e.g., DRESS, TEN) have a genetic susceptibility.

Specific investigations

Skin testing in delayed reactions to drugs.

Barbaud A. Immunol Allergy Clin North Am 2009; 29: 517–35.

Skin tests (prick, intradermal tests and patch tests) have been used in the investigation of cutaneous adverse drug reactions. In general, it is recommended that drug skin tests be done within 6 months following the cutaneous adverse drug reaction. Patch tests are of potential value in patients with a history of a maculopapular rash, symmetric drug-related intertriginous and flexural exanthema, AGEP, and fixed drug reaction.

Patch tests and prick tests can be done with any form of the commercialized product, whereas intradermal tests can be done only if an injectable form of the drug is available commercially. A table summarizing the concentrations used for patch testing for various drugs is also included in this article.

Drug provocation tests in hypersensitivity drug reactions.
Buy Membership for Dermatology Category to continue reading. Learn more here